On June 22 2017, Health Canada reviewed the risk of potential serious muscle-related side effects with finasteride use because of reports in which these events were seen in patients treated with Propecia and Proscar. These included muscle-related adverse events such as rhabdomyolysis (pain in muscles with breakdown of muscle tissue and an increase in certain muscle proteins known as creatine kinase [CK] enzymes, myopathy (disease of muscles with pain and an increase in CK enzymes) and muscle disorders such as pain, weakness, atrophy (wasting) or stiffness.
The full Safety Warning can be found here:
Now, a year later in June 2018, Health Canada has enforced a safety label update, which was recently made to the Canadian product monograph for Proscar and Propecia (finasteride). This label change has now included the following warnings:
- Rare cases of muscle-related disorders, such as rhabdomyolysis, myopathy, myalgia, myasthenia, and creatine kinase elevation, have been reported in patients treated with finasteride.
- In some cases, these disorders were found to be reversible with discontinuation of finasteride therapy.
The full warning can be consulted here.